Understanding fentanyl and preventing deaths
Sadly, overdose deaths in teens have increased nationwide and in our region. Many of these deaths are caused by fentanyl. Fentanyl is a powerful synthetic opioid drug that is 50 to 100 times more powerful than other opioids. Fentanyl is often added to street drugs, fake pills and white powder. Fentanyl and other opioids cause overdose by slowing breathing and can cause death.
Any pill that is not from a medical provider or pharmacy should be considered at risk of containing fentanyl. Learn more about “fentapills” from this video.
We encourage families to start or continue conversations with their children so they know the dangers of fentanyl and other drugs. Partnership for Drug-Free Kids has helpful resources for talking with children at different ages, from young children through adults. The Song for Charlie website has current data, healthy coping skills, and advocacy resources.
We hope efforts of prevention, including talking about these dangers, will help keep our students safer.
Where does fentanyl show up?
- Fentanyl is often seen in blue, greenish, or pale colored counterfeit pills. There may be other colors. These pills may be marked as “M30” and sometimes as “K9,” “215,” and “v48.” Fentanyl may also be in white powders.
- Oxycodone pills that are sold on the street or online are likely to contain fentanyl.
- You can’t smell or taste fentanyl. You can’t tell if there’s fentanyl in the pills by looking at them.
- The amount of fentanyl can vary between pills, even within the same batch. While one pill might get a person high without killing them, another pill could be fatal.
What to do to prevent fatal overdoses:
- Know the signs of an overdose or excessive opioid use. Someone may be overdosing if they:
- Won’t wake up or it’s difficult to awaken them
- Have slow or no breathing
- Have pale, ashy, cool skin
- Have blue lips or fingernails
- Abnormal snoring pattern (e.g., unusually loud)
- Extreme drowsiness
- If you witness an overdose, call 9-1-1 right away. Note that youth and adults who seek help for someone experiencing an overdose are legally protected from prosecution of drug possession by Washington state’s Good Samaritan law.
- Give naloxone (Narcan), a nasal spray that counteracts the life-threatening effects of an opioid overdose. Local providers such as pharmacies offer naloxone without a prescription. Find a list of providers offering free naloxone at StopOverdose.org.
- Get rid of unused or expired medications. Find a drop-box near you: www.medicinereturn.org or text MEDS to 667873.
- If you think someone is overdosing, do not let them fall back asleep.
- Learn more at LacedAndLethal.com.
Substance Use Prevention and Treatment
If you are worried about a student's behavior, you can reach out to Student Assistance Professional Tori Weber, email@example.com, or fill out a request to connect. Learn more about Project Success, our Substance Use Prevention program.